Inhaled steroids (IS) for the treatment of asthma have become a standard in the U.S. and many countries around the world. They are an essential cornerstone in the management of persistent asthma. Adverse effects of IS are minimal, but a small percentage of patients may experience dysphonia (hoarseness, weakness or loss of voice), throat irritation, cough or candida overgrowth (oral thrush).
Many patients who have hoarseness related to IS describe a subtle onset which began months or years after starting the inhaler. There is increased risk of voice change with higher doses or strengths of inhaled steroid. It’s often very frustrating when you have established a good routine of daily inhalations and have reaped the rewards of good asthma control, but later learn the wonder drug is weakening your voice.
Studies have reported between 10-50% of patients on IS experience hoarseness, although package inserts only reflect a range of 1-8%. In my practice it always seems to be a singer,...
I have been
experiencing a lot of acid reflux of late. I think it might have something
to do with the fact that I've been smoking more lately. Is this true?
There are many reasons to not smoke, and one of the reasons is that it can
definitely cause or worsen symptoms of esophageal reflux disease . First
off, tobacco inhibits saliva, which is a significant buffer that the body
has against acid. Secondly, studies have shown that tobacco can stimulate
the production of stomach acid production. Lastly, and most significantly,
tobacco causes a relaxation of the lower esophageal sphincter muscle,
thereby allowing acid reflux from the stomach to the esophagus to occur.
I wake up
every morning coughing. I have been to my internal medicine doctor, an ear
nose and throat doctor and pulmonologist and have not gotten better. A
friend told me that they had a cough that was related to reflux. How can I
tell if that is the ca...
Heartburn, also known as gastric reflux or indigestion, happens after you eat and food is in your stomach. In the stomach, food is broken down by acids. Usually these acids stay in your stomach because a valve blocks the acids from going up the esophagus. Sometimes this valve doesn't work properly because the muscle weakens. When this happens, gastric acids can travel up the esophagus and cause a burning sensation -- this is heartburn. When these acids travel up into the mouth and then down into the lungs, they can cause gastroesophageal reflux disease (GERD).
Symptoms of heartburn and GERD include:
irritating burning sensation in the chest or throat
middle back pain
bitter, acidic taste in the mouth
an increase in the burning sensation while lying down
Breast cancer treatments that can cause heartburn and GERD are:
Tykerb (chemical name: lapatinib), a targeted therapy
Bisphosphonates, medicines that are used to protect bones during breast cancer treat...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.